MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-650

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-650
Model Number KD-650Q
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/21/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was returned to olympus for evaluation where service confirmed the customer's complaint.There were stains in the physical tube sheath.The knife wire was fused inside the tube sheath.The knife head of the distal end was missing.The investigation is ongoing, and a definitive root cause of the reported event cannot be determined at this time.If additional information becomes available, this report will be supplemented accordingly.
 
Event or Problem Description
The customer reported to olympus that the knife head broke when it was powered on.The reported problem was found during a gastric endoscopic submucosal dissection.The broken part fell into the patient and was been removed.The user finished the case with another device and was not delayed more than 15 minutes.There was no harm or user injury reported due to the event.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.The e1 "telephone number" was corrected due to incorrect country code format.The e2/e3 and g2 fields were corrected based on the information available at the time of the initial report submission.A review of the device history record found no deviations that could have caused or contributed to the reported issue.It has been over 1 year since the subject device was manufactured.Based on the results of the investigation, it it likely the malfunction occurred due to the following: 1)due to the factor described below, spark discharge between the tissue and the cutting knife occurred during output activation.-the output setting for activation was too high -the electrosurgical unit was used in the coagulation mode.-the output activation time to was too long.-contact length between the tissue and the cutting knife was short.2)high heat caused by spark discharge was locally applied to the cutting knife.Therefore, the strength of the cutting knife decreased.The cutting wire was also scorched.3)a force to perform tissue incision was applied to the cutting wire which has the reduced strength.This caused the cutting knife to break and fall off.However, a definitive root cause could not be established.The event can be prevented by following the instructions for use which state: "¿do not use this instrument and a cord in an output higher than the rated high-frequency voltage in the table on page 5.This could cause patient, operator or assistant injury, such as thermal injury.It could also damage the endoscope, instrument and/or a cord." "¿when the electrosurgical unit is used in the coagulation mode, deformation or break of the cutting knife could occur, for example when the high-frequency output is set too high or the length of the contact between the cutting knife and tissue is too short.During treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should deformation or break of the cutting knife be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and withdraw the endoscope from the patient with the cutting knife retreated in the coated outer tube.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the cutting knife is detached, be sure to collect it using grasping forceps." "¿always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.Excessive output level and time may result in patient injury, such as perforation, bleeding or mucous membrane damage.Application of high-voltage waveforms for extended periods increase the likelihood that it may break the cutting knife.When a high-voltage waveform has to be used, minimize the duration of current application." "-electrosurgical unit: voltage intensities of various waveforms soft coagulation < cut / pulse cut < forced coagulation ¿be careful not to use excessive force when removing tissue attached to the cutting knife.When the distal end is subjected to excessive force, for example, when scraping with excessive force the cutting knife by tweezers, etc.Or when extending and retracting the cutting knife abruptly and continuously, it may break the cutting knife." olympus will continue to monitor field performance for this device.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide correction and information based on the legal manufacturer's final investigation.New information added to the following fields: b1, b2, d9, h3 and h6.The device was not returned to aomori olympus site however, the evaluation was completed using a photo provided by the customer.A review of the device history record found no deviations that could have caused or contributed to the reported issue.It has been over 2 years since the subject device was manufactured.Although a definitive root cause of the electrosurgical knife could not be determined, likely factors causing the defect could have been the following.1)due to the factor described below, spark discharge between the tissue and the cutting knife occurred during output activation.-the output setting for activation was too high -the electrosurgical unit was used in the coagulation mode.-the output activation time to was too long.-contact length between the tissue and the cutting knife was short.2)high heat caused by spark discharge was locally applied to the cutting knife.Therefore, the strength of the cutting knife decreased.The cutting wire was also scorched.3)a force to perform tissue incision was applied to the cutting wire which has the reduced strength.This caused the cutting knife to break and fall off.4)the distal end of the insertion portion was scorched.The customer may be able to reduce and prevent occurrence of the event by handling device in accordance with the following ifu : -"do not use this instrument and a cord with an output higher than the rated high-frequency voltage given in the tables in section 8.2, ¿specifications¿.This could cause patient, operator or assistant injury, such as thermal injury.It could also damage the endoscope, instrument and/or a cord.-when the electrosurgical unit is used in the coagulation mode, crack/detachment of the tip or deformation/break of the cutting knife or the electrode could occur, for example when the high-frequency output is set too high or the length of the contact between the cutting knife and tissue is too short.During treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should cracks or detachment of the tip or deformation/break of the cutting knife be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and withdraw the endoscope from the patient with the cutting knife retreated in the insertion portion of this instrument.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the tip or cutting knife is detached be sure to collect it using grasping forceps.-always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.Excessive output level and time may occur in patient injury, such as perforations, bleeding or mucous membrane damage.Application of high-voltage waveforms for extended periods increase the likelihood that it may break the cutting knife or crack the tip.When a high-voltage waveform has to be used, minimize the duration of current application.-do not activate output continuously but activate it intermittently.Continuous activation may cause patient injury, such as bleeding, mucous membrane damage, or thermal injury of non target tissue.Crack/detachment of the tip or deformation/break of the cutting knife or electrode may also occur.-be careful not to use excessive force when removing tissue attached to the cutting knife.When the tip is subjected to excessive force, for example, when scraping with excessive force the cutting knife by tweezers, etc.Or when extending and retracting the cutting knife abruptly and continuously, it may break the cutting knife or crack the tip.-do not activate output when the electrode and cutting knife are not in contact with the target tissue.Crack/detachment of the tip or deformation/break of the cutting knife or electrode may occur".If additional information becomes available at a later date, this report will be supplemented.Olympus will continue to monitor the field performance of this device.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE KD-650
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
lydia sakakeeny
800 west park drive
westborough, MA 01581
6177976458
MDR Report Key17042740
Report Number9614641-2023-00775
Device Sequence Number8739508
Product Code KNS
UDI-Device Identifier04953170265778
UDI-Public04953170265778
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K092309
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-650Q
Device Lot Number19K
Was Device Available for Evaluation? No
Date Returned to Manufacturer08/24/2022
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/21/2022
Supplement Date Received by Manufacturer07/14/2023
03/12/2024
Initial Report FDA Received Date06/01/2023
Supplement Report FDA Received Date08/04/2023
03/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/20/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown